Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

August 21, 2021Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Aug 21, 2021, 1:41 PM CDT for Jeff Davis County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2021, 1:41 PM CDT (18:41 UTC)
Expired
Aug 21, 2021, 2:30 PM CDT
In force
49 min
Issued by
NWS Midland/Odessa, TX
Hail
0.75 in
Wind
50

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 229 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

284 
WWUS84 KMAF 211841
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
141 PM CDT Sat Aug 21 2021
 
TXZ276-277-211930-
Marfa Plateau TX-Davis Mountains TX-
141 PM CDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of central Jeff Davis
County through 230 PM CDT...

At 140 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of McDonald Observatory, or 21 miles south of Kent,
moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of central Jeff Davis
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3084 10452 3097 10429 3096 10429 3098 10427
      3097 10424 3098 10423 3097 10422 3096 10420
      3093 10420 3094 10419 3074 10400 3061 10426
TIME...MOT...LOC 1840Z 144DEG 10KT 3077 10429 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

88

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 21, 12:56 PM CDT, 45 minutes earlier.

Area forecast discussion, Aug 21, 12:56 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1256 PM CDT Sat Aug 21 2021

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1155 AM CDT Sat Aug 21 2021

VFR conditions for the next 24 hours. South to southeast winds will
become elevated this afternoon with gusts at southern terminals.
Thunderstorms may be possible at CNM and HOB, but timing and
coverage are uncertain at this time. Will amend as necessary should
any thunderstorms develop. Tonight a low-level jet will keep winds
elevated at most terminals with gusts ending late. Winds will weaken
by dawn before winds will become gusty again tomorrow afternoon.

&&

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 1252 PM CDT Sat Aug 21 2021

An upper level high is currently centered near the ArkLaTex region.
This high will slowly build west into our region during the short
term period. Today thunderstorms will remain possible over the
western higher terrain thanks to the aid of daytime heating and
orographic ascent. Thunderstorms will struggle to reach into the
western plains along outflow as weak subsidence from the building
high will suppress any convection. Thunderstorms will be capable of
very heavy rainfall as perceptible water remains high at 1.55
inches. Additionally, small hail, gusty winds, and frequent
lightning will be possible. Highs today will be near normal with
highs in the 90s across a majority of the area, upper 80s in the
higher terrain, and low 100s in the Rio Grande Valley. Lows will be
a bit warmer than normal with plentiful moisture across the region.

By Sunday, the ridge will continue to build and weak subsidence will
overspread much of the area. Rainfall chances will end for much of
the region as a result with only an isolated chance of a
thunderstorm over the higher terrain of Southeast New Mexico.
Slightly higher heights will result in temperatures inching a degree
or two higher than yesterday across the area. Low tempertures will
be a degree or two cooler than yesterday as we begin to dry out.
&&

.LONG TERM...
(Monday through  Friday)
Issued at 1252 PM CDT Sat Aug 21 2021

The extended will be warm and dry. The ridge will be overhead by
Monday, virtually eliminating any chance of precipitation for the
upcoming week. Temperatures will be warming as well, with highs on
Monday and Tuesday near normal in the mid to upper 90s. By
Wednesday, a trough will swing across NW CONUS, helping flatten out
the ridge. This will cause temperatures to cool slightly, with
highs Wed-Fri mainly in the low to mid 90s. By the weekend, a few
places may only reach the upper 80s! As mentioned before, we will
stay dry with no significant precipitation expected.
Unfortunately, there seems to be no end in sight from this dry
spell in the long-range models.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               72  94  70  96 /   0   0   0   0
Carlsbad                 71  93  69  93 /  20  20   0   0
Dryden                   73  98  72  96 /   0   0   0   0
Fort Stockton            70  93  69  95 /  10   0   0   0
Guadalupe Pass           65  84  66  86 /  20  20  10   0
Hobbs                    68  91  67  93 /  20  10   0   0
Marfa                    62  88  59  89 /  20  10   0   0
Midland Intl Airport     71  94  70  95 /   0   0   0   0
Odessa                   72  93  70  95 /  10   0   0   0
Wink                     73  97  72  97 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...88
LONG TERM....91
AVIATION...88
Hazardous weather outlook, Aug 21, 1:10 PM CDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
110 PM CDT Sat Aug 21 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-221815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
110 PM CDT Sat Aug 21 2021 /1210 PM MDT Sat Aug 21 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible across New Mexico, the
Guadalupe, Delaware, and Davis Mountains and adjacent Plains. Any
storms that develop will be capable of gusty and erratic winds,
frequent lightning, and brief heavy rain which may lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Aug 21, 1:41 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
141 PM CDT Sat Aug 21 2021

TXZ276-277-211930-
Marfa Plateau TX-Davis Mountains TX-
141 PM CDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of central Jeff Davis
County through 230 PM CDT...

At 140 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of McDonald Observatory, or 21 miles south of Kent,
moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Jeff Davis
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3084 10452 3097 10429 3096 10429 3098 10427
      3097 10424 3098 10423 3097 10422 3096 10420
      3093 10420 3094 10419 3074 10400 3061 10426
TIME...MOT...LOC 1840Z 144DEG 10KT 3077 10429

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

88

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:24 PM CDTAreal Flood AdvisoryMAFScurry3 hr
Aug 21, 2:00 PM CDTAreal Flood AdvisoryMAFJeff Davis2 hr
Aug 21, 2:14 PM CDTSpecial Weather StatementMAFJeff Davis46 min
Aug 21, 2:47 PM CDTAreal Flood AdvisoryMAFJeff Davis118 min
Aug 21, 2:48 PM CDTAreal Flood AdvisoryMAFJeff Davis117 min
Aug 21, 2:50 PM CDTAreal Flood AdvisoryMAFJeff Davis115 min
Aug 21, 4:08 PM CDTAreal Flood AdvisoryMAFReeves3 hr
Aug 21, 5:07 PM CDTSevere Thunderstorm WarningMAFGaines53 min
Aug 21, 2:21 PM CDTAreal Flood AdvisoryMAFLea114 min
Aug 21, 2:26 PM CDTSpecial Weather StatementMAFLea49 min
Aug 21, 3:54 PM CDTAreal Flood AdvisoryMAFLea3 hr
Aug 21, 4:38 PM CDTSpecial Weather StatementMAFLea52 min
Aug 21, 5:09 PM CDTFlash Flood WarningMAFLea3 hr
Aug 21, 6:17 PM CDTAreal Flood AdvisoryMAFEddy3 hr
Aug 21, 6:32 PM CDTFlash Flood WarningMAFEddy2 hr
Aug 21, 6:37 PM CDTSpecial Weather StatementMAFEddy23 min
Aug 21, 6:47 PM CDTAreal Flood AdvisoryMAFLea3 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.